Thromb Res. 2023 Aug 30;230:98-104. doi: 10.1016/j.thromres.2023.08.016. Online ahead of print.
BACKGROUND AND AIMS: Cancer provides challenges to the continuity of anticoagulant treatment in patients with atrial fibrillation (AF), e.g. through cancer-related surgery or complications. We aimed to provide data on the incidence and reasons for interrupting and discontinuing anticoagulant treatment in AF patients with cancer and to assess its contribution to the risk of thromboembolism (TE) and major bleeding (MB).
METHODS: This retrospective study identified AF patients with cancer in two hospitals between 2012 and 2017. Data on anticoagulant treatment, TE and MB were collected during two-year follow-up. Incidence rates (IR) per 100 patient-years and adjusted hazard ratios (aHR) were obtained for TE and MB occurring during on- and off-anticoagulant treatment, during interruption and after resumption, and after permanent discontinuation.
RESULTS: 1213 AF patients with cancer were identified, of which 140 patients permanently discontinued anticoagulants and 426 patients experienced one or more interruptions. Anticoagulation was most often interrupted or discontinued due to cancer-related treatment (n = 441, 62 %), bleeding (n = 129, 18 %) or end of life (n = 36, 5 %). The risk of TE was highest off-anticoagulation and during interruptions, with IRs of 19 (14-25)) and 105 (64-13), and aHRs of 3.1 (1.9-5.0) and 4.6 (2.4-9.0), respectively. Major bleeding risk were not only increased during an interruption, but also in the first 30 days after resumption, with IRs of 33 (12-72) and 30 (17-48), and aHRs of 3.3 (1.1-9.8) and 2.4 (1.2-4.6), respectively.
CONCLUSIONS: Interruption of anticoagulation therapy harbors high TE and MB risk in AF patients with cancer. The high incidence rates call for better (periprocedural) anticoagulant management strategies tailored to the cancer setting.